Hail, Decatur
- When
- July 5, 4:55 PM CST
- Where
- Decatur County, 0.84 mi E of Oberlin Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.832, -100.514
During the evening a group of severe thunderstorms moved south across Northwest Kansas. The largest hail reported was golf ball size near Leoville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a group of severe thunderstorms moved south across Northwest Kansas. The largest hail reported was golf ball size near Leoville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 2:09 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 209 PM MDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 208 PM MDT Tue Jul 5 2016 An upper level disturbance and cool front move into the area from the northwest later this afternoon, exiting the area around/shortly after midnight. Showers and thunderstorms will be possible across much of the area with the greatest coverage from Trenton to Hill City east. A few storms may become severe with large hail and damaging winds. Low temperatures in the mid 50s to low 60s in far eastern Colorado, low to mid 60s elsewhere. For Tuesday may see some morning cirrus come in from the southwest otherwise clear. During the late morning through afternoon hours southwest winds across the western 1/2 of the area converge with southeast winds across the eastern 1/4 of the area. Moisture in the 700-300mb layer and modest instability generate showers and thunderstorms along this sfc convergence boundary. A few storms may become severe once again. High temperatures about 5f hotter across the western 1/2 of the area with mid 90s to around 100. For the eastern 1/4 of the area a little more difficult as slightly cooler air and a southeasterly wind may hamper full mixing potential. Currently have highs in the mid 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 208 PM MDT Tue Jul 5 2016 There will be some chances for rainfall Wednesday evening east of the dry line over the northeast quadrant of the area ahead of the advancing upper level short wave trough. However the mixed layer CINH values are still very high which will greatly limit storm coverage despite healthy mixed layer CAPE values. If storms are able to break the cap during the afternoon they will continue into Wednesday evening and will likely be severe. Any storms that develop will be northeast of the Tri-State Area by midnight. Thursday a cold front will move through the area in the morning. Due to the dry environment over the west half of the Tri-State Area behind the dry line and the stable environment east of the dry line along with a fairly broad upper level short wave trough overhead, am not anticipating any storms developing as the front moves through. Highs on Thursday will greatly depend on how much of the cooler air moves in behind the front during the. Most model data has the cooler air mass moving in with the front which supports cooler highs than Wednesday. However if the bulk of the cooler air mass does not move in until Thursday evening highs will not be as cool. Thursday night will be dry as laminar northwest upper level flow moves over the Tri-State Area behind the trough axis. Friday through Tuesday there will be a low chances for rainfall through this period of the forecast. Friday afternoon isolated storms may develop along the frontal boundary across the southern and western part of the area as an upper level short wave trough ahead of the ridge axis moves across it. The highest chances for rainfall for this part of the forecast will be Friday night as the short wave trough continues to move across the area. With the shortwave trough so close to the ridge axis and the trough following the moisture axis, the higher rainfall chances may be the result of the models forecasting an MCS. Am not too confident with this scenario this far out but certainly bares watching. The upper level ridge axis will move across the Tri-State Area Saturday. Behind the ridge axis a weak short wave trough will accompany the warm front east across the area from the southwest. Storms could develop over the far eastern part of the area in the afternoon before the front moves east of the area. A fairly compact upper level short wave trough moves through the Tri- State Area Saturday night. However soundings do now look very supportive of elevated storms developing during the night, but would not be surprised if a few storms do form as the short wave trough moves through. Sunday/Sunday night an upper trough will deepen over the Great Basin. Ahead of this low a smaller scale short wave trough will move across the area. However the dry environment will prevent any storms from forming as the upper level short wave trough moves through. Monday/Monday night a series of upper level short wave troughs will move across the Tri-State Area from the southwest as the main trough over the Great Basin moves east along the Canadian border toward the Northern Plains Ahead of the trough a cold front will move onto the plains and through the Tri-State Area on Monday. Expect a line of storms to develop along the front in the afternoon and last into the night. Despite the front moving east of the area by early evening, storm activity may continue into the evening as a short wave trough moves overhead. Tuesday another short wave trough may move through bringing some low chances for rainfall to the eastern part of the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1040 AM MDT Tue Jul 5 2016 For KGLD and KMCK, vfr conditions expected through the period. Shower and thunderstorm chances increase after around 20z with the best chance at KGLD in the 20z-02z timeframe and 20z-04z timeframe at KMCK. There are some signals that along or just ahead of any approaching thunderstorm could be some outflow winds gusting around 40kts or so. After 05z weather disturbance that produced the precipitation will have exited the area producing decreasing cloudiness. A few mid and/or high clouds possible during the morning Tuesday. Winds start the period from the southwest under 11kts then become variable as a sfc trough bisects the terminals. A north to northeast wind under 10kts expected early this evening through the overnight before becoming light and variable for the rest of the period. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DDT LONG TERM...JTL AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUL 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE JUL 5 2016 /1140 AM CDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA COLORADO TO SHARON SPRINGS AND LEOTI KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS THE SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 343 PM CDT TUE JUL 5 2016 NEZ081-052100- RED WILLOW NE- 343 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED WILLOW COUNTY UNTIL 400 PM CDT... AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DANBURY...OR 15 MILES SOUTHEAST OF MCCOOK...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DANBURY AND LEBANON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4001 10020 4000 10045 4008 10054 4027 10026 TIME...MOT...LOC 2043Z 232DEG 23KT 4006 10040 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 401 PM CDT TUE JUL 5 2016 KSZ003-NEZ081-052115- DECATUR KS-RED WILLOW NE- 401 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 415 PM CDT... AT 401 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILSONVILLE TO 5 MILES SOUTHWEST OF DANBURY. MOVEMENT WAS EAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DANBURY...LEBANON AND CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3994 10019 3995 10071 4004 10066 4030 10020 TIME...MOT...LOC 2101Z 261DEG 34KT 4012 10015 3997 10047 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 420 PM CDT TUE JUL 5 2016 KSZ003-NEZ081-052130- DECATUR KS-RED WILLOW NE- 420 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 430 PM CDT... AT 420 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF WILSONVILLE TO 6 MILES SOUTHWEST OF DANBURY. MOVEMENT WAS EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DANBURY...LEBANON AND CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3994 10019 3995 10071 4004 10066 4030 10020 TIME...MOT...LOC 2120Z 259DEG 31KT 4012 10017 3997 10050 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT TUE JUL 5 2016
COZ090-052200-
YUMA COUNTY CO-
340 PM MDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...
AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF LONE STAR...OR 11 MILES NORTHWEST OF YUMA...MOVING
EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
LAT...LON 4042 10257 4015 10256 4015 10280 4035 10279
4035 10278 4043 10278
TIME...MOT...LOC 2140Z 261DEG 26KT 4026 10285
JRMThe Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
5 hail. Local standard time, as filed.
A large amount of hail covered the road. Most of the hail stones were either golf ball or quarter size.
Several trained spotters reported hail stones ranging from nickel to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652545, 652546, 652547, 652548, 652549.